MAUDE Adverse Event Report: OLYMPUS WINTER & IBE GMBH SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE; SUCTIONIRRIGATION SYSTEM (HANDLE, VALVE TUBING, SUCTIONIRRIGATION TUBE)

OLYMPUS WINTER & IBE GMBH SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE; SUCTIONIRRIGATION SYSTEM (HANDLE, VALVE TUBING, SUCTIONIRRIGATION TUBE)
Model Number WA51138A
Medical Device Problem Codes Sparking (2595); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 11/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect medical device has not yet been returned to olympus for evaluation/investigation.Therefore, the exact cause of the patient's outcome and the reported phenomenon could not be determined and is being judged as unknown.However, if the suspect medical device is returned for evaluation/investigation or additional significant information becomes available, this report will be updated.
 
Event or Problem Description
Olympus was informed that after completion of a therapeutic laparoscopic spleen cyst removal procedure it was noticed that the patient had sustained a 4th degree skin burn approx.1 cm from the trocar where the monopolar suction/irrigation tube had been inserted.The tissue around the trocar had to be surgically removed due to the burn injury but no further treatment was required.The intended procedure had been performed using a kls martin maxium® electrosurgical generator with the settings cut 33 and coag spray 58.The suction/irrigation tube had been inspected before use and no defects were found but after the surgery its insulation was found to be damaged.
 
Additional Manufacturer Narrative
Additional information: h6 - medical device problem code.Device evaluation: the suspect medical device was returned to the manufacturer for investigation/evaluation.The investigation confirmed that the insulation (halar coating) of the suction/irrigation tube is burnt.Based on the information provided the use of the spray coagulation feature during the procedure caused a sparkover, which has burnt a hole in the coating.The ¿spray coagulation¿ feature must not be used with this product.This is clearly stated as a warning note in the instructions for use (¿some electrosurgical generators have a so-called ¿spray coagulation¿ feature.Using the ¿spray coagulation¿ feature in combination with the equipment mentioned in this document can cause sparkover leading to electrical injury, thermal injury and unintended nerve stimulation.Do not use the ¿spray coagulation¿ feature.¿) thus, this incident was attributed to user error.Additionally, the investigation found several scratches/cuttings near the hole in the halar coating.It remained unclear if this finding was directly related to the reported incident.However, it is assumed that this damage occurred during disassembly.A material or quality problem can be excluded since a manufacturing and quality control review was performed for the affected lot number of the suction/irrigation tube without showing any abnormalities.The case will be closed on olympus side with no further actions.The reported event/incident will be recorded for trending and surveillance purposes and the user will be informed about the investigation results.

Brand Name
SUCTION/IRRIGATION TUBE, 5 X 360 MM, BUTTON, UNIPOLAR, FOR HIQ+ HANDLE
Common Device Name
SUCTIONIRRIGATION SYSTEM (HANDLE, VALVE TUBING, SUCTIONIRRIGATION TUBE)
Manufacturer (Section D)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg, hamburg 22045
GM  22045
Manufacturer (Section G)
OLYMPUS WINTER & IBE GMBH
kuehnstrasse 61
hamburg
Manufacturer Contact
daniel wladow
kuehnstrasse 61
hamburg 22045
GM   22045
4940669662955
MDR Report Key15769436
Report Number9610773-2022-00525
Device Sequence Number17797393
Product Code GCJ
UDI-Device Identifier04042761024341
UDI-Public04042761024341
Combination Product (Y/N)N
Initial Reporter CountryEN
PMA/510(K) Number
K923982
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberWA51138A
Device Catalogue NumberWA51138A
Device Lot Number20304-0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date11/10/2022
Supplement Report FDA Received Date11/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown